Today, we discussed the case of a middle aged man with numerous cardiovascular comorbidities (DM, HTN, CAD, mechanical mitral valve, CVA), ESRD, and hypereosinophilia of unclear etiology who presented with new transaminitis, coagulopathy, and volume overload thought ultimately to have statin-induced rhabdomyolysis! We also had an interesting discussion on cardiac manifestations of eosinophilia.
- Although onset of symptoms in hypereosinophilic syndrome is often insidious, cardiac manifestations carry significant morbidity & mortality in these patients !
- Statin-induced muscle injury is a rare but a potentially fatal complication. Certain statins (especially those metabolized by CYP 3A4) have higher associations with myopathy than other statins.
Cardiac Manifestations of Hypereosinophilic Syndrome (HES)
- Hypereosinophilic syndrome (HES) is a heterogenous group of conditions defined by hypereosinophilia + organ damage
- Onset of symptoms in HES is insidious. A retrospective study has shown that 5% of patients with specific symptoms at presentation have cardiac manifestations (most common manifestation is dermatologic).
- Development of cardiac disease in HES is unpredictable, and the severity of cardiac injury does not correlate with the degree of peripheral eosinophilia!
- Cardiac involvement however, does appear to be more common in patients with FIP1L1-PDGFRA fusion
- Stages of eosinophil-mediated heart damage:
- Necrotic stage: usually clinically silent. Pathologically characterized by myocardial infiltration with eosinophils & lymphocytes, and formation of sterile microabscesses.
- Intermediate phase: thrombus formation along areas of damaged endocardium + endocardial damage : Thrombi most often develop within both ventricles, and may embolize to cause strokes & ischemic limb
- Fibrotic stage: altered cardiac function leading to restrictive cardiomyopathy or compromise of cordae tendineae leading to mitral and tricuspid regurgitation
- Diagnosis: EKG findings are nonspecific, and echo can often be normal (especially in necrotic stage) Cardiac MR has emerged as a new modality for diagnosis, as it can detect myocardial abnormalities in early stages of cardiac involvement
*** See the great review article attached to this email!
Statin-associated Muscle Injury
- Muscle events can range from myalgias (muscle pain with normal CK) à myopathy (weakness with normal CK) –> myositis –> myonecrosis –> clinical rhabdomyolysis
- Pathogenesis: mechanism is not well understood, but it has been speculated that statins decrease synthesis of coenzyme Q10 (ubiquinone), leading to muscle injury
- Risk factors for development of muscle injury?
- Certain statins higher associations with myositis (simvastatin, lovastatin, and atorvastatin are metabolized by CYP3A4, and confer higher susceptibility to myopathy).
- Concomitant use of medications that inhibit CYP 3A4 –> diltiazem, verapamil, protease inhibitors, amiodarone
- Pre-existing neuromuscular disorders
- Systemic processes: hypothyroidism, renal failure, liver disease
- Genetic factors: common variants of SLCO1B1 gene (that mediates hepatic uptake of most statins) are associated with increased risk
- Low Vitamin D has been suggested in some studies to be associated with statin myopathy
- Switching statins: consider switching to lower risk statins (pravastatin or fluvastatin) once symptoms of myopathy are resolved
- Alternate day dosing!